Missouri, 2003

Damaging Wind in Missouri, April 15, 2003

April 15, 2003 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 15, 1:33 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 15, 1:33 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT TUE APR 15 2003

STORMS STARTING TO FIRE IN WESTERN KANSAS AS EXPECTED.  ANTICIPATE
ARRIVAL AS A LINE OF STORMS INTO WESTERN ZONES JUST AHEAD OF 06Z.
LLVL JET OF 60KTS SHOULD HELP KEEP THIS LINE SUSTAINED...ALTHOUGH
INSTABILITY LESSENS THE FARTHER EAST YOU GO. WOULD EXPECT TO SEE
ISOLATED SEVERE AT FIRST...AND CONTINUE WEAKENING AS IT PROGRESSES
EAST.  STORMS ON WEDNESDAY WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS
OVERNIGHT.  MODELS CONTINUE TO SHOW DRY SLOTTING WHICH WILL ALLOW
FOR SOME HEATING/DESTABILIZATION AHEAD OF MAIN COLD FRONT.  AND
SHEAR PROFILES ARE IN LINE FOR SEVERE...HOWEVER IF WE ARE STUCK IN
THE CLOUDS THAT PROBABLY WONT MATTER.  WITH UPPER LOW OVERHEAD AND
SOME SUN...MAY BE A GOOD DAY FOR MINI SUPERCELLS.  HAVE TRENDED DOWN
HIGHS FOR WED AS THERE SHOULD BE ENOUGH CLOUD COVER AND RAIN IN THE
MORNING TO PUT A LID ON HUGE WARMUP AHEAD OF FRONT.  AM CONCERNED
THAT ENOUGH SUN INBETWEEN RAIN EVENTS MAY BE NOT BE SOMETHING
GUIDANCE HAS ANTICIPATED THOUGH...THEREFORE HAVE GONE ABOVE THOSE
NUMBERS.

WIND SPEEDS HAVE BEEN DISAPPOINTING TODAY...PROBABLY DUE TO LESS
MIXING WITH MORE CLOUDS.  WILL CANCEL ADVISORY WITH ZONE ISSUANCE.
WILL CONTINUE TO BE BREEZY UNTIL FROPA.

MEDIUM RANGE MODEL AGREEMENT HAS IMPROVED WITH RESPECT TO THIS
WEEKENDS SYSTEM. THE GFS...ECMWF...AND CANADIAN MODELS HAVE
CONVERGED UPON A MORE OPEN WAVE SOLUTION...WITH THE MID/UPPER TROUGH
AND ASSOCIATED SURFACE FRONT MOVING THROUGH THE CENTRAL PLAINS
REGION ON SATURDAY. HAVE PLACED THE HIGHEST CHANCE POPS DURING THIS
TIME-FRAME...WITH LOWER POPS ON FRIDAY NIGHT TO ACCOUNT FOR
PRE-TROUGH IMPULSES. THE GFS PROGS THE TROUGH TO SPEED AWAY BY LATE
SUNDAY...ENDING ALL PRECIP BY SUNDAY NIGHT. HOWEVER...THE OTHER
MODELS HINT AT A SOMEWHAT SLOWER DEPARTURE...SO WILL MAINTAIN LOW
POPS THROUGH MONDAY MORNING IN ANTICIPATION OF THE POTENTIAL FOR A
SLOWER PROGRESSION.

LVQ/SCHMIT

333 AM...
FIRST THINGS FIRST...WIND ADVISORY FOR TODAY WILL CONTINUE THROUGH
EARLY THIS EVENING. PRESSURE GRADIENT ACROSS THE CENTRAL PLAINS
CONTINUES TO INCREASE AS A SURFACE LOW FORMS OVER WEST NEBRASKA IN
RESPONSE TO THE TROUGH MOVING THROUGH THE GREAT BASIN. AS FOR THE
EXPECTED CONVECTION...THE GFS HAS DEPARTED FROM EARLIER SOLUTIONS BY
TAKING THE VERTICALLY STACKED STORM SYSTEM SOLIDLY THROUGH NORTHERN
MISSOURI. THIS IS THE FARTHEST SOUTH OF ANY OF THE MODEL SOLUTIONS.
HENCE...I HAVE LEANED ON THE ETA FOR THIS FORECAST PACKAGE. THE ETA
HAS FALLEN IN LINE WITH UKMET AND CANADIAN IN SLOWING THE TROUGHS
PROGRESSION DOWN AND SWINGING THE CENTER OF CIRCULATION THROUGH THE
NEBRASKA/MISSOURI STATE LINE INTO SOUTHERN IOWA. UPPER AIR SOUNDINGS
TO OUR SOUTH CONTINUE TO SHOW THAT...DESPITE SEVERAL DAYS OF STRONG
SOUTHERLY FLOW...MOISTURE IS SEVERELY LACKING. VORT LOBE OUT AHEAD
OF THE MAIN TROUGH WILL HAVE TO BRING THE REQUIRED MOISTURE AND LIFT
TO PUSH THUNDERSTORMS FROM CENTRAL KANSAS INTO EAST KANSAS/WEST
MISSOURI. I HAVE CONTINUED TO FOCUS THE BEST CHANCE OF THUNDER TO
THE AFTER MIDNIGHT HOURS IN THE WEST HALF OF OUR COUNTY WARNING
AREA. WITH THE SLIGHTLY MORE NORTHERLY TRACK CURRENTLY EXPECTED OF
THE UPPER LEVEL SYSTEM...I HAVE ALSO TRIED TO TONE DOWN THE POPS IN
CENTRAL MISSOURI. LEAVING OUR HIGHEST CHANCE FOR THUNDER ALONG THE
NORTHERN EDGE...CLOSEST TO THE UPPER LEVEL LOW COLD POOL. MODELS
ALSO INDICATE A DRY SLOT WILL MOVE IN WEDNESDAY AS THE LOW PULLS
TOWARDS IOWA. NORTH CENTRAL MISSOURI COULD SEE ENOUGH SUN FOR
SURFACE HEATING TO HELP IGNITE AFTERNOON STORMS. I HAVE ALSO PUMPED
AFTERNOON TEMPS A FEW DEGREES IN ANTICIPATION OF SAID SUNSHINE
WEDNESDAY.

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 15, 12:00 PM CST, 4 hours 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE APR 15 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
EXPECTED OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO GENERATE IN WESTERN KANSAS ALONG THE
DRY LINE THIS AFTERNOON...AND HEAD EAST OVERNIGHT.  AROUND
MIDNIGHT...STORMS WILL REACH EXTREME EASTERN KANSAS AND WESTERN
MISSOURI.  ALTHOUGH THE STORMS WILL BE WEAKENING...ISOLATED SEVERE
THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE.
AREAS MOST LIKELY TO RECEIVE ANY SEVERE WEATHER WILL BE WEST OF A
LINE FROM BETHANY TO BUTLER. THE THREAT WILL DIMINISH AFTER 3 AM.

A WIND ADVISORY IS ALSO IN EFFECT THROUGH EARLY EVENING FOR THE
ENTIRE OUTLOOK AREA.  WINDS WILL BE SOUTHERLY FROM 25 TO 35
MPH...WITH GUSTS UP TO 40 MPH POSSIBLE.  ITEMS IN LAWNS SHOULD BE
SECURED...AND MOTORISTS ON EAST WEST ROADS SHOULD USE CAUTION.

ADDITIONALLY...THE KANSAS CITY FIRE MARSHAL HAS ISSUED A BURN BAN
FOR KANSAS CITY THROUGH SUNDOWN TODAY. THE FIRE DANGER IS CAUSED BY
DRY CONDITIONS AND FORECASTED WIND SPEEDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL
BE LOCATED ACROSS KANSAS AND MISSOURI DURING THE DAY ON WEDNESDAY...
WHICH WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY.  SEVERE
THUNDERSTORMS LOOK POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA IN THE
AFTERNOON AND EARLY EVENING.  HOWEVER...THIS ACTIVITY WILL BE HIGHLY
DEPENDENT ON THE EVOLUTION OF THE CONVECTION TONIGHT.

THUNDERSTORMS ARE EXPECTED AGAIN OVER THE WEEKEND.  AT THIS TIME IT
LOOKS LIKE STORMS MAY BECOME STRONG ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF A LINE FROM BETHANY TO
BUTLER OVERNIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

LVQ

The radar

The Omaha radar (KOAX), 129 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
April 15, 4:32 PM CST
Where
Atchison County, Tarkio
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.433, -95.383

Numerous tree limbs and power lines down with widespread power outages in Tarkio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353838.